Thursday, June 07, 2007

Normal?

OK, I’ve never experienced anything like this. In the last 3 days I’ve been manic, depressed, and today I’m great. No depression, leaning slightly towards hypomania, but not significantly so. I just feel great. Refreshed, clear head, ready to take on the day.

I’m completely convinced this “yo-yo effect” is due to lowering the daily dosage of Lamictal, my primary maintenance med. About 2 weeks ago I called my pDoc worried about recent memory loss. He recommended lowering the dosage of Lamictal from 200 to 150 mg daily, which I’ve done.

Lamictal is so innocuous, it doesn’t have any kind of narcotic effect, doesn’t cause drowsiness, weight gain, or any side effects I’ve experienced. It works slowly, taking months to really make a noticeable impact to mood. If you don’t get the dreaded Lamictal rash, you won’t even know you’re taking it. But make a significant change in dosage and you’ll experience the deceptively powerful impact of this drug. It’s really pretty scary.

8 comments:

Gianna said...

I've been cutting down my Lamictal. I've gone from 400 mg and now I'm on 275 mg. It hasn't caused any mood destabilization, but I only cut out 25 mg once a week and I'm on a lot more than you...wondering what it will be like when I get down lower.

Polarimbi said...

Yo-yo-yo-yo Jon,
I am definitely going through a yo-yo thing, too. It is freaking me out. I've been so stable. I was trying to figure out how to describe it, and I thought: I feel like an eff'n yo-yo. So I thought I'd visit your blog and my mouth dropped open when you described a yo-yo! I don't know whether it's my meds; I'm still on my same cocktail of lith/amb/zoloft. perhaps something needs to get recalibrated? i've not done anything off the wall, fortunately -- just feeling very tired and extremely emotional and distracted. all the end of the school year stuff is kind of unraveling me. take care, as always.

ariadneK, Ph.D. said...

I'm very pleased to hear that you're doing better, Jon! :-)

Jon said...

Gianna - glad it's not posing a problem. Stay in touch and let us know how it's going.

Polarimbi - your use of the word "recalibrated" brought a visual of a lab tech leaning over my head with a set of guages...

Thanks, Ari!

txandi said...

polarimbi and jon: great yo-yo's think alike...

~t~

txandi said...
This comment has been removed by the author.
Marissa Miller said...

So your mood HAS been affected by the decrease in Lamictal dosage?

Jon said...

Marissa - My mood has been affected by the drop in Lamictal dosage. Since then, I've dropped down more, and my energy level and hypomania increased. I've been doing this in anticipation of 90 days without insurance during an employment switch. PDoc told me not to do that, and gave me enough samples to get me through. I'm back up to 150, which seems to be a good level for me. I'll report when I level out again.